Second-order MUSCL schemes based on Dual Mesh Gradient Reconstruction (DMGR)
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 48 (2014) no. 2, p. 583-602
The full text of recent articles is available to journal subscribers only. See the article on the journal's website

We discuss new MUSCL reconstructions to approximate the solutions of hyperbolic systems of conservations laws on 2D unstructured meshes. To address such an issue, we write two MUSCL schemes on two overlapping meshes. A gradient reconstruction procedure is next defined by involving both approximations coming from each MUSCL scheme. This process increases the number of numerical unknowns, but it allows to reconstruct very accurate gradients. Moreover a particular attention is paid on the limitation procedure to enforce the required robustness property. Indeed, the invariant region is usually preserved at the expense of a more restrictive CFL condition. Here, we try to optimize this condition in order to reduce the computational cost.

DOI : https://doi.org/10.1051/m2an/2013105
Classification:  65M12,  35L65,  76M12
Keywords: systems of conservation laws, muscl method, unstructured meshes, dual mesh, invariant region
@article{M2AN_2014__48_2_583_0,
     author = {Berthon, Christophe and Coudi\`ere, Yves and Desveaux, Vivien},
     title = {Second-order MUSCL schemes based on Dual Mesh Gradient Reconstruction (DMGR)},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {48},
     number = {2},
     year = {2014},
     pages = {583-602},
     doi = {10.1051/m2an/2013105},
     mrnumber = {3177858},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2014__48_2_583_0}
}
Berthon, Christophe; Coudière, Yves; Desveaux, Vivien. Second-order MUSCL schemes based on Dual Mesh Gradient Reconstruction (DMGR). ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 48 (2014) no. 2, pp. 583-602. doi : 10.1051/m2an/2013105. http://www.numdam.org/item/M2AN_2014__48_2_583_0/

[1] B. Andreianov, M. Bendahmane and K.H. Karlsen, Discrete duality finite volume schemes for doubly nonlinear degenerate hyperbolic-parabolic equations. J. Hyperbolic Differ. Equ. 7 (2010) 1-67. | MR 2646796 | Zbl 1207.35020

[2] B. Andreianov, F. Boyer and F. Hubert, Discrete duality finite volume schemes for Leray-Lions-type elliptic problems on general 2D meshes. Numer. Methods Partial Differ. Equ. 23 (2007) 145-195. | MR 2275464 | Zbl 1111.65101

[3] T. Barth and D. Jespersen, The design and application of upwind schemes on unstructured meshes, in AIAA, Aerospace Sciences Meeting, 27 th, Reno, NV (1989).

[4] M. Berger, M.J. Aftosmis and S.M. Murman, Analysis of slope limiters on irregular grids, in 43rd AIAA Aerospace Sciences Meeting, volume NAS Technical Report NAS-05-007 (2005).

[5] C. Berthon, Stability of the MUSCL schemes for the Euler equations. Commun. Math. Sci. 3 (2005) 133-158. | MR 2164194 | Zbl 1161.65344

[6] C. Berthon, Numerical approximations of the 10-moment Gaussian closure. Math. Comput. 75 (2006) 1809-1832. | MR 2240636 | Zbl 1105.76036

[7] C. Berthon, Robustness of MUSCL schemes for 2D unstructured meshes. J. Comput. Phys. 218 (2006) 495-509. | MR 2269374 | Zbl 1161.65345

[8] F. Bouchut, Nonlinear stability of finite volume methods for hyperbolic conservation laws and well-balanced schemes for sources. Frontiers in Mathematics. Birkhäuser Verlag, Basel (2004). | MR 2128209 | Zbl 1086.65091

[9] F. Bouchut, C. Bourdarias and B. Perthame, A MUSCL method satisfying all the numerical entropy inequalities. Math. Comput. 65 (1996) 1439-1462. | MR 1348038 | Zbl 0853.65091

[10] T. Buffard and S. Clain, Monoslope and multislope MUSCL methods for unstructured meshes. J. Comput. Phys. 229 (2010) 3745-3776. | MR 2609751 | Zbl 1189.65204

[11] C. Calgaro, E. Chane-Kane, E. Creusé and T. Goudon, L∞-stability of vertex-based MUSCL finite volume schemes on unstructured grids: Simulation of incompressible flows with high density ratios. J. Comput. Phys. 229 (2010) 6027-6046. | MR 2657857 | Zbl pre05784788

[12] C. Calgaro, E. Creusé, T. Goudon and Y. Penel, Positivity-preserving schemes for Euler equations: sharp and practical CFL conditions (2012). preprint. | MR 2999785 | Zbl 1284.65110

[13] S. Clain and V. Clauzon, L∞ stability of the MUSCL methods. Numerische Mathematik 116 (2010) 31-64. | MR 2660445 | Zbl 1228.65180

[14] S. Clain, S. Diot and R. Loubère, A high-order finite volume method for hyperbolic systems: Multi-dimensional Optimal Order Detection (MOOD). J. Comput. Phys. (2011). | MR 2783831 | Zbl 1218.65091

[15] F. Coquel and B. Perthame, Relaxation of Energy and Approximate Riemann Solvers for General Pressure Laws in Fluid Dynamics. SIAM J. Numer. Anal. 35 (1998) 2223-2249. | MR 1655844 | Zbl 0960.76051

[16] Y. Coudière and F. Hubert, A 3d discrete duality finite volume method for nonlinear elliptic equations. SIAM J. Sci. Comput. 33 (2011) 1739-1764. | MR 2831032 | Zbl 1243.35061

[17] Y. Coudière, C. Pierre, O. Rousseau and R. Turpault, A 2D/3D discrete duality finite volume scheme. Application to ECG simulation. Int. J. Finite 6 (2009) 24. | MR 2500950

[18] P.H. Cournède, B. Koobus and A. Dervieux, Positivity statements for a mixed-element-volume scheme on fixed and moving grids. European J. Comput. Mechanics/Revue Européenne de Mécanique Numérique 15 (2006) 767-798. | Zbl 1208.76088

[19] M.S. Darwish and F. Moukalled, Tvd schemes for unstructured grids. International Journal of Heat and Mass Transfer 46 (2003) 599-611. | Zbl 1121.76357

[20] S. Diot, S. Clain, R. Loubère, Improved Detection Criteria for the Multi-dimensional Optimal Order Detection (MOOD) on unstructured meshes with very high-order polynomials. Comput. Fluids 64 (2012) 43-63. | MR 2982757

[21] K. Domelevo and P. Omnes, A finite volume method for the Laplace equation on almost arbitrary two-dimensional grids. Math. Model. Numer. Anal. 39 (2005) 1203-1249. | Numdam | MR 2195910 | Zbl 1086.65108

[22] R. Ghostine, G. Kesserwani, R. Mosé, J. Vazquez and A. Ghenaim, An improvement of classical slope limiters for high-order discontinuous Galerkin method. Internat. J. Numer. Methods Fluids 59 (2009) 423-442. | MR 2488296 | Zbl 1189.65224

[23] E. Godlewski and P.A. Raviart, Numerical approximation of hyperbolic systems of conservation laws, in vol. 118 of Appl. Math. Sci. Springer-Verlag, New York (1996). | MR 1410987 | Zbl 0860.65075

[24] A. Harten, P.D. Lax and B. Van Leer, On upstream differencing and Godunov-type schemes for hyperbolic conservation laws. SIAM Review (1983) 35-61. | MR 693713 | Zbl 0565.65051

[25] F. Hermeline, A finite volume method for the approximation of diffusion operators on distorted meshes. J. Comput. Phys. 160 (2000) 481-499. | MR 1763823 | Zbl 0949.65101

[26] F. Hermeline, Approximation of 2-D and 3-D diffusion operators with variable full tensor coefficients on arbitrary meshes. Comput. Methods Appl. Mech. Engrg. 196 (2007) 2497-2526. | MR 2319051 | Zbl 1173.76362

[27] M.E. Hubbard, Multidimensional slope limiters for MUSCL-type finite volume schemes on unstructured grids. J. Comput. Phys. 155 (1999) 54-74. | MR 1716501 | Zbl 0934.65109

[28] B. Keen and S. Karni, A second order kinetic scheme for gas dynamics on arbitrary grids. J. Comput. Phys. 205 (2005) 108-130. | MR 2132305 | Zbl 1087.76088

[29] K. Kitamura and E. Shima, Simple and parameter-free second slope limiter for unstructured grid aerodynamic simulations. AIAA J. 50 (2012) 1415-1426.

[30] A. Kurganov and E. Tadmor, Solution of two-dimensional Riemann problems for gas dynamics without Riemann problem solvers. Numer. Methods Partial Differ. Equ. 18 (2002) 584-608. | MR 1919599 | Zbl 1058.76046

[31] P.D. Lax, Shock waves and entropy, in Contributions to nonlinear functional analysis (Proc. Sympos., Math. Res. Center, Univ. Wisconsin, Madison, Wis., 1971). Academic Press, New York (1971) 603-634. | MR 393870 | Zbl 0268.35014

[32] P.D. Lax, Hyperbolic systems of conservation laws and the mathematical theory of shock waves. Conference Board of the Math. Sci. Regional Conference Series Appl. Math. No. 11. Society for Industrial and Applied Mathematics, Philadelphia, Pa. (1973). | MR 350216 | Zbl 0268.35062

[33] R.J. Leveque, Finite volume methods for hyperbolic problems. Cambridge Univ Press (2002). | MR 1925043 | Zbl 1010.65040

[34] Wanai Li, Yu-Xin Ren, Guodong Lei and Hong Luo, The multi-dimensional limiters for solving hyperbolic conservation laws on unstructured grids. J. Comput. Phys. 230 (2011) 7775-7795. | MR 2825719 | Zbl 1252.65151

[35] Q. Liang and F. Marche, Numerical resolution of well-balanced shallow water equations with complex source terms. Advances in Water Resources 32 (2009) 873-884.

[36] X.D. Liu, A maximum principle satisfying modification of triangle based adaptive stencils for the solution of scalar hyperbolic conservation laws. SIAM J. Numer. Anal. (1993) 701-716. | MR 1220647 | Zbl 0791.65068

[37] K. Michalak and C. Ollivier-Gooch, Limiters for unstructured higher-order accurate solutions of the euler equations, in Proc. of the AIAA Forty-sixth Aerospace Sciences Meeting (2008).

[38] B. Perthame, Second-order Boltzmann schemes for compressible Euler equations in one and two space dimensions. SIAM J. Numer. Anal. (1992) 1-19. | MR 1149081 | Zbl 0744.76088

[39] B. Perthame and Y. Qiu, A variant of Van Leer's method for multidimensional systems of conservation laws. J. Computat. Phys. 112 (1994) 370-381. | MR 1277283 | Zbl 0816.65055

[40] B. Perthame and C.W. Shu, On positivity preserving finite volume schemes for Euler equations. Numerische Mathematik 73 (1996) 119-130. | MR 1379283 | Zbl 0857.76062

[41] J. Shi, Y.T. Zhang and C.W. Shu, Resolution of high order WENO schemes for complicated flow structures. J. Comput. Phys. 186 (2003) 690-696. | MR 1973202 | Zbl 1047.76081

[42] C.W. Shu, Essentially non-oscillatory and weighted essentially non-oscillatory schemes for hyperbolic conservation laws. Advanced numerical approximation nonlinear Hyperbolic equations (1998) 325-432. | MR 1728856 | Zbl 0927.65111

[43] E.F. Toro, Riemann solvers and numerical methods for fluid dynamics: a practical introduction. Springer Verlag (2009). | MR 2731357 | Zbl 1227.76006

[44] B. Van Leer, Towards the ultimate conservative difference scheme. V. A second-order sequel to Godunov's method. J. Comput. Phys. 32 (1979) 101-136. | MR 1703646 | Zbl 0939.76063

[45] V. Venkatakrishnan, Convergence to steady state solutions of the euler equations on unstructured grids with limiters. J. Comput. Phys. 118 (1995) 120-130. | Zbl 0858.76058

[46] P. Woodward and P. Colella, The numerical simulation of two-dimensional fluid flow with strong shocks. J. Comput. Phys. 54 (1984) 115-173. | MR 748569 | Zbl 0573.76057